Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Fort Worth, TX

February 23, 2001Parker County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 23, 2001, 7:20 PM CST for Parker County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 23, 2001, 7:20 PM CST (01:20 UTC)
Expired
Feb 23, 2001, 9:15 PM CST
In force
115 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240122
FFWFTW
TXC367-240315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
720 PM CST FRI FEB 23 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CST

* AT 718 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OCCURRING OVER THE EASTERN AND SOUTHERN PARTS OF THE COUNTY. 
  THIS WAS PART OF A LINE OF STORMS THAT WAS MOVING EAST...BUT HAD 
  SLOWED AND BECOME ALMOST STATIONARY. RAINFALL TOTALS BETWEEN ONE 
  AND TWO INCHES HAVE LIKELY FALLEN...AND ANOTHER INCH IS POSSIBLE 
  BEFORE 800 PM. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...AND COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3296 9780 3256 9798 3264 9766 3300 9756

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 6:45 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 23, 6:45 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
645 PM CST FRI FEB 23 2001

.AVIATION DISCUSSION...
MVFR CIGS/VSBYS WITH OCCASIONAL IFR IN RAIN OR TSRA WILL BE THE RULE
DURING THE OVERNIGHT HOURS.  ATTM...IT LOOKS LIKE THE BEST SHOT OF
TSRA WILL BE AFTER 6Z.  PRECIP SHOULD WIND DOWN DURING SATURDAY AM...
AND CONDITIONS WILL IMPROVE AS THE DAY PROGRESSES TOMORROW. WIND
COULD BECOME GUSTY IN THUNDERSTORMS AND WILL ALSO BE GUSTY DURING
THE DAY SATURDAY. 81

SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FORM ACROSS THE
SOUTHWESTERN SECTIONS OF NORTH TEXAS THIS AFTERNOON IN THE VICINITY
OF WEAK SHORT WAVE ENERGY AND JUST AHEAD OF NORTHWARD MOVING WARM
FRONT.  EXPECT THE WARM FRONT TO CONTINUE ITS NORTHWARD PUSH AS LOW
LEVEL WINDS BECOME SOUTHERLY AND INCREASE IN RESPONSE TO DEEPENING
SURFACE LOW IN SOUTHEAST COLORADO.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THIS EVENING AS WEAK TO MODERATE
ISENTROPIC LIFT CONTINUES.  STILL EXPECT THUNDERSTORMS TO FORM IN
WEST TEXAS TONIGHT AS MAIN UPPER LOW AND ASSOCIATED PACIFIC FRONT
PUSH EASTWARD.  DONT EXPECT THUNDERSTORMS ASSOCIATED WITH THIS
SYSTEM TO REACH THE WESTERN ZONES UNTIL WELL AFTER MIDNIGHT.
ADDITIONAL THUNDERSTORMS SHOULD REACH THE CENTRAL ZONES...INCLUDING
THE METROPLEX...AROUND DAYBREAK AND EAST TEXAS BY MID MORNING. THERE
IS THE POTENTIAL FOR A FEW STORMS TO PRODUCE STRONG STRAIGHT LINE
WINDS...MAINLY IN THE MORNING.  THERE WILL ALSO BE A POTENTIAL FOR
SOME LOCALLY HEAVY RAIN TONIGHT...BUT DONT ANTICIPATED A WIDESPREAD
HEAVY RAIN EVENT SO WILL NOT ISSUE A FLASH FLOOD WATCH. COULD STILL
SEE SOME MINOR FLOODING OF STREETS AND LOW LYING AREAS DUE TO
SATURATED SOILS.

WINDS WILL INCREASE THIS EVENING BUT SHOULD REMAIN JUST BELOW
ADVISORY CRITERIA. AFTER THE PACIFIC FRONT MOVES THROUGH ON SATURDAY
MORNING...WINDS WILL TURN TO THE WEST AND INCREASE TO 20 TO 30 MPH
ALONG WITH SOME HIGHER GUSTS.

TEMPERATURES WILL CONTINUE TO WARM OVERNIGHT AS WARM FRONT PUSHES
NORTHWARD.  6 PM TEMPS WILL MOST LIKELY BE THE OVERNIGHT LOWS IN MANY
AREAS.  TEMPS DONT APPEAR TO COOL MUCH FOR THE REST OF THE WEEKEND
WITH 60S FOR HIGHS AND LOWS IN THE 40S.

DFW 56/67/41/67 +300   ACT 60/70/42/70 +300

LOOKING TOWARD NEXT WEEK...THE NEXT PACIFIC SYSTEM WILL INTENSIFY IN
THE SOUTHWESTERN U.S. ON MONDAY. RAIN AND THUNDERSTORMS WILL BE
POSSIBLE BEGINNING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY.
WEDNESDAY THROUGH FRIDAY LOOK DRY AND MILD.

.FTW...CAUTION ON AREA LAKES TONIGHT IN ALL ZONES.

79

In the hours before

Special weather statement, Feb 23, 3:49 PM CST, 3 hours 31 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CST FRI FEB 23 2001

...THUNDERSTORMS...
SCATTERED RAIN AND THUNDERSTORMS WILL BE INCREASING ACROSS NORTH
TEXAS THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED OVERNIGHT.
HOWEVER...THERE IS A SLIGHT RISK OF SEVERE WEATHER EAST OF A LINE
FROM BOWIE TO KILLEEN SATURDAY MORNING AS A PACIFIC FRONT MOVES
THROUGH NORTH TEXAS.  THE FRONT SHOULD BE NEAR THE INTERSTATE 35
CORRIDOR AT DAYBREAK...AND SHOULD EXIT THE EASTERN AREAS BEFORE
MIDDAY. THE MAIN SEVERE WEATHER THREAT ON SATURDAY MORNING WILL BE
DAMAGING THUNDERSTORM WINDS AND SOME SMALL HAIL.

STORM SPOTTER ACTIVATION MAY BE REQUIRED WEST OF THE INTERSTATE
35 CORRIDOR BETWEEN 1 AND 6 AM...AND EAST OF THE INTERSTATE
35 CORRIDOR BETWEEN 5 AND 10 AM.

...HEAVY RAIN AND FLOODING POTENTIAL...
ALTHOUGH EXTENSIVE HEAVY RAINFALL IS NOT EXPECTED WITH THIS SYSTEM...
ISOLATED LOCATIONS MAY RECEIVE UP TO TWO INCHES BY SATURDAY
MIDDAY.  THIS COULD LEAD TO QUICK RUNOFF AND BRIEF FLOODING OF MINOR
STREAMS AND LOW LYING AREAS.  THE WEST TO EAST MOVEMENT OF THIS
SYSTEM COULD AGGRAVATE SWOLLEN RIVER SYSTEMS INTO NEXT WEEK...
ESPECIALLY THOSE OF THE TRINITY.

...WINDY CONDITIONS...
SURFACE WINDS WILL BE INCREASING FROM THE SOUTH THIS EVENING...
AVERAGING 15 TO 25 MPH WITH HIGHER GUSTS MOST OF NIGHT.  AFTER THE
PACIFIC FRONT MOVES THROUGH ON SATURDAY MORNING...THE WIND WILL TURN
WESTERLY AND INCREASE INTO THE 20 TO 35 MPH RANGE. OCCASIONAL GUSTS
TO 45 MPH ARE EXPECTED DURING THE AFTERNOON.  THE WIND WILL REMAIN
STRONG INTO SATURDAY EVENING.
b
75

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:57 AM CSTSevere Thunderstorm WarningFWDFannin48 min
Feb 24, 8:39 AM CSTSevere Thunderstorm WarningFWDComanche51 min
Feb 24, 9:05 AM CSTSevere Thunderstorm WarningFWDMontague, Wise55 min
Feb 24, 9:27 AM CSTSevere Thunderstorm WarningFWDHood, Parker63 min
Feb 24, 9:42 AM CSTSevere Thunderstorm WarningFWDCooke48 min
Feb 24, 9:59 AM CSTSevere Thunderstorm WarningFWDTarrant61 min
Feb 24, 10:07 AM CSTSevere Thunderstorm WarningFWDDenton53 min
Feb 24, 10:21 AM CSTSevere Thunderstorm WarningFWDGrayson39 min
Feb 24, 10:26 AM CSTSevere Thunderstorm WarningFWDCollin, Dallas64 min
Feb 24, 10:35 AM CSTSevere Thunderstorm WarningFWDJohnson55 min
Feb 24, 11:04 AM CSTSevere Thunderstorm WarningFWDFannin, Hunt56 min
Feb 24, 11:12 AM CSTSevere Thunderstorm WarningFWDRockwall48 min
Feb 24, 11:59 AM CSTSevere Thunderstorm WarningFWDDelta, Lamar61 min
Feb 24, 11:59 AM CSTSevere Thunderstorm WarningFWDHunt61 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.